Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 80, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2022, 8:30 PM PDT for Imperial County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2022, 8:30 PM PDT (03:30 UTC)
- Expired
- Aug 9, 2022, 12:30 AM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Imperial County, CA
The radar
The Yuma radar (KYUX), 44 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3373 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WGUS55 KPSR 090330
FFWPSR
CAC025-090730-
/O.NEW.KPSR.FF.W.0080.220809T0330Z-220809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
830 PM PDT Mon Aug 8 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Southeastern Imperial County in southeastern California...
* Until 1230 AM PDT.
* At 830 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash highways and normally dry
washes.
* Some locations that will experience flash flooding include...
Olgilby Road. Otherwise, mainly rural areas of Southeastern
Imperial County.
This includes the following streams and drainages...
Araz Wash and Picacho Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3293 11490 3292 11475 3278 11474 3278 11482
3281 11490
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ2 follow-up statements
945
WGUS75 KPSR 090410
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
910 PM PDT Mon Aug 8 2022
CAC025-090730-
/O.CON.KPSR.FF.W.0080.000000T0000Z-220809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
910 PM PDT Mon Aug 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT TUESDAY
FOR SOUTHEASTERN IMPERIAL COUNTY...
At 910 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash highways and normally dry washes.
Some locations that will experience flash flooding include...
Olgilby Road. Otherwise, mainly rural areas of Southeastern
Imperial County.
This includes the following streams and drainages...
Araz Wash and Picacho Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. It especially dangerous at night because
it is harder to see submerged roadways and determine how deep the
water is.
&&
LAT...LON 3293 11490 3292 11475 3278 11474 3278 11482
3281 11490
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ489
WGUS75 KPSR 090721
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1221 AM PDT Tue Aug 9 2022
CAC025-090731-
/O.EXP.KPSR.FF.W.0080.000000T0000Z-220809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
1221 AM PDT Tue Aug 9 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM PDT EARLY THIS MORNING
FOR SOUTHEASTERN IMPERIAL COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3293 11490 3292 11475 3278 11474 3278 11482
3281 11490
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 5:39 PM PDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 8, 5:39 PM PDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 539 PM MST Mon Aug 8 2022 .SYNOPSIS... The main storm chances for today will begin in the eastern Arizona high terrain and parts of the western deserts this afternoon before possibly spreading into the lower deserts and Phoenix this evening and tonight. Storm chances will increase noticeably tomorrow and then remain elevated through next weekend and into early next week due to abundant moisture and an active Monsoon pattern in place. Occasionally heavy rainfall, localized flash flooding, gusty winds and localized blowing dust remain likely through early next week. High temperatures will also remain slightly below to near normal through early next week. && .DISCUSSION... The H5 Monsoon ridge is ideally positioned near the 4-Corners with moist E flow through the mid-upper levels aloft. GOES WV imagery indicated a very moist airmass across the region with inverted disturbances pushing W into SE CA where GOES imagery and radar also indicated an area of scattered showers and storms/MCS where localized flash flooding is happening this afternoon including near I-10 and JTNP. Early afternoon radar also showed widely isolated to scattered distant thunderstorms across the high terrain of N, E and S AZ. The E AZ storms were associated with additional E wave vort clusters advancing from NM. The latest ACARS soundings shows an increasingly moist airmass with PW having climbed to 1.7->1.9" while mesoscale analysis indicated PW >2" across SW AZ and into SE CA. MU and SB CAPE had also increased to >2-3K j/kg. Some HREF members still favor pronounced convection with locally heavy rainfall developing this afternoon across the across S Gila Cty and near Globe and burn scar areas before descending into the lower deserts and parts of the Phoenix Metro around 04Z. The HRRR however is an outlier and has recently backed off on that notion by both delaying and weakening the convection coming off of the high terrain this evening. However all members continue to favor a gusty E outflow this evening pushing into the Phoenix metro and N Pinal. The potential for patchy blowing dust moving west remains possible, although most likely for N Pinal Cty and the SE-E Phx Metro Valley For tomorrow the HREF and ensembles are in agreement on an uptick in storm chances and coverage from E to W across the region with POPs increasing to near 50% for Phoenix and the lower deserts, to 60-70% for the E AZ high country, and 20-30% for SW AZ and SE CA. WPC Day 2 ERO also features a "slight risk" over much of the region for tomorrow. Some HREF members start with some shower activity W of Phoenix in the Tue morning hours moving in from in S-SE AZ. However the main convection will likely start in E-SE AZ associated with the next E wave(S) and will push into the Phoenix Metro and the lower deserts Tue evening. Good (>50% for >35 mph gusts) chances of strong gusty winds, from both the S-SW and E and locally dense blowing dust will likely be followed by locally heavy rainfall and localized flash flooding in the high country and the lower deserts. Going through the rest of the week and possibly beyond, ensembles continue to be in very good agreement that the subtropical high pressure will remain situated northeast of the four corners region. This overall positioning of the high will be favorable for continuous moisture advection into the desert southwest with PWAT values across the lower elevations ranging between 1.7 and 2.0 inches. In addition to the continuous moisture advection, there will be periodic easterly waves that will migrate into the region, which will aid in increasing the storm coverage. However, determining the timing of each individual wave as it approaches the region is difficult this far in advance. NBM PoPs through the period range between 25-50% in the lower elevations and between 40-70% across the higher terrain. With the increased moisture and potential cloud cover from convective debris, high temperatures during the next several days will remain near to slightly below normal. && .AVIATION...Updated 0039Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The environment over Phoenix is still capped this afternoon with FEW to SCT small cumulus. There are storms surrounding the area with storm motion to the west. There are a couple outflows moving toward the metro area with the closest one to the northwest that could provide a light northwest wind shift at KDVT. The more favorable outflow(s) will be from showers and storms moving toward the metro from the east this evening. Most favorable timing of an outflow is still around 4-6Z. Probability of outflow gusts exceeding 30 kts is around 30-40%, which could also generate blowing dust at these magnitudes. There is also a 30% for showers and storms to survive into or redevelop in the metro this evening with the outflow(s), although most hi-res models weaken the activity the further west they push. Storm chances in the metro will be higher Tuesday afternoon and evening. Lowest cloud bases will mostly be around 10 kft, but could dip to 7-8 kft with a storm. Greatest cloud coverage will be during the evening and overnight. Southeast California/Southwest Arizona including KIPL and KBLH: Westerly winds at KBLH now are expected to eventually shift back southerly or become variable this evening and overnight. East to southeast winds at KIPL will prevail for at least the next hour or so, but storms over the mountains to the west may eventually push a gusty outflow through the Imperial Valley with winds shifting to the west. There is a low chance (10-15%) for VCSH or VCTS at KIPL with an outflow this afternoon and evening. Winds should eventually turn back easterly tonight after any outflow. There will be another chance for VCSH and VCTS Tuesday morning, better at KBLH (10-20%), as hi-res models suggest elevated convection moving through SW AZ. FEW to SCT clouds based around 10 kft will be common, with SCT to BKN higher clouds, through the period. && .FIRE WEATHER... Active monsoon storm conditions are expected during the next several days as moisture levels remain elevated across the area. With the elevated moisture levels in place, MinRHs will range between 25-40% with excellent overnight recoveries. Therefore, the fire danger threat is expected to remain low for the foreseeable future. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle/Lojero AVIATION...Benedict FIRE WEATHER...Lojero
In the hours before
Special weather statement, Aug 8, 5:43 PM PDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
543 PM PDT Mon Aug 8 2022
CAZ562-566-567-090130-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
543 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of southwestern
Imperial County through 630 PM PDT...
At 542 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Motorists will encounter very hazardous
driving conditions.
Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
25.
CA Route 98 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3305 11610 3295 11580 3264 11573 3262 11610
TIME...MOT...LOC 0042Z 103DEG 5KT 3267 11598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJSpecial weather statement, Aug 8, 6:19 PM PDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
619 PM MST Mon Aug 8 2022
AZZ532-535-536-090200-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
619 PM MST Mon Aug 8 2022
...Strong thunderstorms will impact portions of southern Yuma County
through 700 PM MST...
At 617 PM MST, Doppler radar was tracking several strong
thunderstorms near and south of Interstate 8 moving very slowly to
the northwest.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hazardous conditions for motorists.
Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Wellton, Tacna,
Ligurta and Araby.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 50.
AZ Route 95 between mile markers 29 and 34.
AZ Route 195 between mile markers 5 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 11479 3251 11482 3255 11481 3255 11479
3272 11470 3270 11414 3273 11383 3248 11343
3208 11343
TIME...MOT...LOC 0117Z 097DEG 4KT 3246 11405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, Aug 8, 6:46 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST Mon Aug 8 2022
AZZ558-560-562-563-090230-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
646 PM MST Mon Aug 8 2022
...Strong thunderstorms will impact portions of Gila County through
730 PM MST...
At 645 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles northwest of Sawmill to 10 miles west
of Hilltop to 9 miles northeast of San Carlos. Movement was west at
10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Globe, San Carlos, Hilltop and Peridot.
This includes the following highways...
US Highway 60 between mile markers 255 and 287.
AZ Route 70 between mile markers 262 and 271.
AZ Route 188 between mile markers 220 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3349 11012 3344 11020 3344 11032 3340 11035
3339 11044 3325 11044 3349 11089 3365 11092
3368 11084 3366 11078 3379 11068 3384 11058
3361 11040
TIME...MOT...LOC 0145Z 073DEG 10KT 3383 11070 3358 11059 3342 11032
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHLocal storm report, Aug 8, 6:53 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
653 PM MST MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 2 NNE SEELEY 32.82N 115.67W
08/08/2022 M56 MPH IMPERIAL CA AWOS
ASSOCIATED WITH THUNDERSTORM OUTFLOW
CREATING A DUST STORM.
&&
JMSpecial weather statement, Aug 8, 7:46 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
746 PM MST Mon Aug 8 2022
AZZ556-090315-
Tonto Basin AZ-
746 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of Gila County through
815 PM MST...
At 746 PM MST, Doppler radar was tracking a strong thunderstorm near
Roosevelt, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roosevelt.
This includes AZ Route 188 between mile markers 237 and 242, near
mile marker 244, and between mile markers 248 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3379 11113 3377 11105 3376 11098 3374 11096
3361 11105 3375 11126 3380 11114
TIME...MOT...LOC 0246Z 052DEG 7KT 3373 11108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 8, 8:13 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
813 PM PDT Mon Aug 8 2022
CAZ565-569-090400-
Imperial County Southeast CA-Palo Verde Valley CA-
813 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of southeastern
Imperial County through 900 PM PDT...
At 811 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Algodones Dunes, or 18 miles northwest of Yuma, moving
east at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds will create hazardous driving conditions due to
more difficult handling conditions and reduced visibility
in blowing dust.
Locations impacted include...
Algodones Dunes.
This includes CA Interstate 8 between mile markers 79 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3297 11498 3300 11467 3274 11465 3274 11469
3275 11470 3274 11471 3272 11494
TIME...MOT...LOC 0311Z 268DEG 5KT 3287 11483
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:59 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 46 min |
| Aug 8, 6:08 PM PDT | Flash Flood Warning | PSR | Imperial | 4 hr |
| Aug 8, 6:23 PM PDT | Dust Storm Warning | PSR | Imperial | 67 min |
| Aug 8, 6:49 PM PDT | Dust Storm Warning | PSR | Imperial, Riverside | 56 min |
| Aug 8, 6:53 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 37 min |
| Aug 8, 7:12 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 8, 7:50 PM PDT | Dust Storm Advisory | PSR | Imperial | 85 min |
| Aug 8, 8:13 PM PDT | Special Weather Statement | PSR | Imperial | 47 min |
| Aug 8, 8:16 PM PDT | Areal Flood Advisory | PSR | Imperial | 119 min |
| Aug 8, 9:34 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 9, 2:18 AM PDT | Flood Watch | PSR | Imperial, Riverside, San Bernardino | 23 hr |
| Aug 9, 4:32 PM PDT | Special Weather Statement | PSR | Imperial | 43 min |
| Aug 9, 4:59 PM PDT | Dust Storm Advisory | PSR | Imperial | 46 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.